Format

Send to

Choose Destination
J Womens Health (Larchmt). 2003 Dec;12(10):1027-36.

Postmenopausal hormone therapy and migraine headache.

Author information

1
University of California-San Diego School of Medicine, San Diego, California, USA.

Abstract

BACKGROUND:

Estrogen withdrawal has been described as a trigger for migraine headache, and some studies suggest that estrogen and progestin may exacerbate migraine. No population-based studies have examined the association between hormone therapy (HT) and migraine among postmenopausal women.

METHODS:

To examine the association between HT and migraine headache in postmenopausal women, we used self-report of HT use, HT characteristics, and migraine headache within the past year among 17,107 postmenopausal female health professionals enrolled in the Women's Health Study.

RESULTS:

Analyses were restricted to the 17,107 of 21,788 postmenopausal women who were postmenopausal at baseline and who were never (38.5%) or current (61.5%) users of HT. Of these, 1,909 (11.2%) experienced migraine headache within the last year. Women with migraine headache were significantly younger, had a younger age at menopause, were more likely to have had a surgical menopause, and were more likely to be current users of HT. After adjusting for age, race, smoking, alcohol use, ever use of oral contraception, age at menopause, and menopause type, the odds ratio (OR) for migraine headache was 1.42 (95% CI 1.24-1.62) for women who were current users of HT compared with never users. ORs were similar for users of estrogen alone (OR 1.39, 95% CI 1.14-1.69) and users of both estrogen and progestin (OR 1.41, 95% CI 1.22-1.63).

CONCLUSIONS:

In this cross-sectional study, current HT use was associated with higher rates of migraine headache than nonuse. Clinical trials are needed to determine if HT increases the incidence of migraine in postmenopausal women.

PMID:
14709191
DOI:
10.1089/154099903322643956
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center